Florida, 2005

Hurricane in Florida, July 8 to 10, 2005

July 8 to 10, 2005 · NWS MFL · 4 events in 4 counties and zones

As Hurricane Dennis moved through the northwest Caribbean Sea and southeast Gulf of Mexico the outer fringes affected south Florida. mainly from Friday afternoon through Saturday afternoon.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

As Hurricane Dennis moved through the northwest Caribbean Sea and southeast Gulf of Mexico the outer fringes affected south Florida. Several strong squalls moved across the area...mainly from Friday afternoon through Saturday afternoon. Overall damage across south Florida was minor and consisted mostly of uprooted trees or tree limbs blow down causing some damage to structure roofs...vehicles and power lines. FP&L estimated power outages to 463,000 customers. There was one known direct death...a man who drowned on Thursday afternoon in a likely rip current off of Hollywood Beach. An indirect death occurred in Fort Lauderdale when a man was electrocuted after stepping on a downed power line.Peak wind gusts at land locations included 69 mph at Miami Beach...68 mph at Flamingo...67 mph at Opa Locka Airport...64 mph at Tamiami Airport...58 mph at North Perry Airport...54 mph at Naples Airport...53 mph at Virginia Key...51 mph at Miami International Airport...50 mph at Pompano Beach Airport and 47 mph at For Lauderdale-Hollywood International Airport. Over water, a peak gust of 84 mph was measured at the C-MAN station at Fowey Rocks Light.Mostly minor coastal flooding was observed. Along the southwest Florida coast the maximum storm surge was 2.6 feet with a maximum storm tide of 4.2 feet measured at Naples Pier. Along the southeast Florida Coast the maximum surge was less than one foot.Rainfall flooding was mostly minor with official rainfall amounts for the 72 hour period from Friday through Sunday ranging from one to nearly seven inches with an average of two to four inches across much of south Florida. The peak amount was 6.89 inches in Perrine with 5.03 inches in Hollywood and 4.36 inches at Fort Lauderdale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 8, 1:51 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 8, 1:51 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
251 PM EDT FRI JUL 8 2005

.DISCUSSION...WIND OBSERVATIONS FROM THE SOUTHEAST FLORIDA COAST
WERE STEADILY CLIMBING TO AROUND 20 KNOTS AT MOST LOCATIONS WITH
GUSTS TO 28 KNOTS IN MANY PLACES. RADAR AT 2 PM INDICATED GUSTY
SQUALLS SLOWLY SPREADING NORTHWARD FROM THE KEYS INTO EXTREME
SOUTHERN PORTIONS OF RURAL MAINLAND MONROE AND MIAMI-DADE
COUNTIES. PEAK WIND GUSTS HAVE EXCEEDED 50 KNOTS AT BOTH MOLASSES
REEF AND SOMBRARO KEY AS THESE SHOWERS TRACKED ACROSS THE FLORIDA
KEYS. THESE HIGHER WINDS AND MORE CONCENTRATED SHOWERS WILL SPREAD
NORTHWARD TO MIAMI AND MARCO ISLAND EARLY THIS EVENING...WITH
DETEIRORATING CONDITIONS SPREADING ACROSS THE REMAINDER OF SOUTH
FLORIDA BY AROUND MIDNIGHT OR LATER AS THE CENTER OF HURRICANE
DENNIS EMERGES OFF THE CUBAN COAST INTO THE SOUTHEASTERN GULF OF
MEXICO. FOR THIS REASON...A WIND ADVISORY WILL BE ISSUED SHORTLY
FOR THOSE PORTIONS OF SOUTH FLORIDA LACKING A TROPICAL STORM
WARNING.

THE STRONG WINDS WILL LEAD TO AN ELEVATED TORNADO THREAT
BEGINNING THIS EVENING...BUT INCREASING THROUGH THE NIGHT AND
MAXIMIZED ON SATURDAY. SHEAR PROFILES BECOMING INCREASINGLY
FAVORABLE FOR MINI-SUPERCELLS...AND RADAR DATA HAS ALREADY
DETECTED SOME ROTATION IN THE CELLS OVER THE FLORIDA STRAITS. WITH
AFTERNOON HEATING ON SATURDAY AFTERNOON...THIS THREAT WILL HIGHEST
THEN.

THE HEAVIEST RAINFALL ACROSS SOUTH FLORIDA SHOULD REMAIN CONFINED
TO SOUTHWEST FLORIDA...ESPECIALLY FROM HOMESTEAD TO LA BELLE AND
POINTS WESTWARD WHERE WIDESPREAD RAINFALL AMOUNTS OF 3 TO 5 INCHES
ARE EXPECTED WITH LOCALIZED AMOUNTS UP TO 8 INCHES POSSIBLE. A
FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTH FLORIDA AS
ADDITIONAL TRAINING RAINBANDS CANNOT BE RULED OUT ACROSS THE
ENTIRE AREA THROUGH THE NIGHT AND ESPECIALLY ON SATURDAY.

CONDITIONS SHOULD BEGIN TO IMPROVE SATURDAY NIGHT AS DENNIS MOVES
FURTHER AWAY FROM SOUTH FLORIDA...AND NEARS THE FLORIDA PANHANDLE.

FROM MONDAY ON...WARM AND HUMID CONDITIONS WILL STICK AROUND FOR
SEVERAL DAYS AS HIGH PRESSURE REMAINS OVER THE ATLANTIC AND
CONTINUES TO PUMP THE MOIST AIR FROM THE CARIBBEAN INTO SOUTH
FLORIDA.

REFER TO THE HURRICANE LOCAL STATEMENT FOR THE LATEST ADDITIONAL INFO
ON LOCAL IMPACTS ASSOCIATED DIRECTLY WITH DANGEROUS HURRICANE
DENNIS.

&&

.MARINE...TROPICAL STORM CONDITIONS ARE EXPECTED ACROSS THE WARNED
MARINE ZONES...WITH THE STRONGEST WINDS OCCURRING OVER THE GULF
WATERS. FEW CHANGES MADE TO MARINE ZONES AS FORECAST STILL LOOKS
ON TRACK. EXPECT SMALL CRAFT ADVISORY CONDITIONS OVER THE PALM
BEACH WATERS AND LAKE OKEECHOBEE. THESE CONDITIONS WILL BEGIN TO
IMPROVE SATURDAY NIGHT...BUT MORE RAPID IMPROVEMENT IS EXPECTED ON
SUNDAY WITH NO MARINE WIND/SEA HAZARDS EXPECTED EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  81  85  80  88 /  80  80  60  50
FORT LAUDERDALE  81  85  79  87 /  80  80  60  50
MIAMI            82  84  78  88 /  80  80  60  50
NAPLES           78  84  78  90 /  90  90  70  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WARNING DADE, COLLIER, MAINLAND MONROE.
     INLAND TROPICAL STORM WARNING DADE, COLLIER, MAINLAND MONROE.
     WIND ADVISORY UNTIL 6 PM SATURDAY FOR PALM BEACH, BROWARD,
      HENDRY, AND GLADES.
AM...SMALL CRAFT ADVISORY PALM BEACH ATLANTIC WATERS, LAKE
     OKEECHOBEE.
     TROPICAL STORM WARNING FOR AMZ630-AMZ651- AMZ671.
GM...TROPICAL STORM WARNING FOR GMZ656- GMZ657- GMZ676.

&&

HANDEL
Hazardous weather outlook, Jul 8, 9:39 AM EST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1039 AM EDT FRI JUL 8 2005

FLZ063-066>075-091430-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1026 AM EDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...TROPICAL STORM WARNING FOR MIAMI DADE, MAINLAND MONROE...
...AND COLLIER COUNTIES AND THE ADJACENT COASTAL WATERS...

RIP CURRENTS: EAST WINDS BETWEEN 20 AND 30 MPH WILL PRODUCE A HIGH
RISK OF RIP CURRENTS TODAY OVER THE ATLANTIC BEACHES.

THUNDERSTORMS: SCATTERED TO OCASSIONAL SHOWERS WITH ISOLATED THUNDERSTORMS
CAN BE EXPECTED TODAY AND TONIGHT. OCCASIONAL LIGHTNING CAN BE
EXPECTED WITH THE STORMS THAT DEVELOP ALONG WITH BRIEF PERIODS OF
HEAVY RAINFALL AND GUSTY WINDS.

TORNADOES: THE OUTER BANDS OF HURRICANE DENNIS WILL BEGIN TO
AFFECT SOUTH FLORIDA THIS AFTERNOON. A FEW TORNADOES ARE POSSIBLE
WITH THESE BANDS.

WATERSPOUTS: AS THE OUTER BANDS MOVE THROUGH SOUTH FLORIDA,
WATERSPOUTS ARE POSSIBLE OVER THE ADJACENT COASTAL WATERS
ESPECIALLY OVER THE GULF WATERS.

WIND: WINDS WILL INCREASE TO TROPICAL STORM FORCE OVER THE GULF OF
MEXICO WATERS LATER TONIGHT WITH THE APPROACH OF HURRICANE DENNIS.

FLOODING: STORM TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WITH LOCAL
AMOUNTS OF UP TO 8 INCHES ARE POSSIBLE THROUGHOUT SOUTH FLORIDA
PARTICULARLY LATE FRIDAY THROUGH FRIDAY NIGHT. THE EXTREME SOUTH
PARTS OF MIAMI-DADE...ALL OF MAINLAND MONROE...AND WESTERN COLLIER
COUNTIES ARE THE MOST FAVORED AREAS FOR RAINFALL TOTALS OVER 5
INCHES.

FOR INFORMATION ON HURRICANE DENNIS...PLEASE REFER TO THE
HURRICANE LOCAL STATEMENT ISSUED BY WFO MIAMI UNDER THE WMO HEADER
WTUS82 KMFL AND PIL HLSMFL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

...HURRICANE DENNIS TO CONTINUE AFFECT SOUTH FLORIDA WEATHER SATURDAY...

THE EASTERN AND SOUTHEASTERN FRINGES OF HURRICANE DENNIS WILL
AFFECT SOUTH FLORIDA SATURDAY THROUGH SATURDAY NIGHT. WINDS AND
FLOODING PROBLEMS WILL DECREASE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Special weather statement, Jul 8, 2:24 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
324 PM EDT FRI JUL 8 2005

FLZ073>075-082030-
DADE METROPOLITAN-MAINLAND MONROE-WESTERN DADE-
324 PM EDT FRI JUL 8 2005

...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH
MAINLAND MONROE AND SOUTHERN MIAMI-DADE COUNTIES...

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO MOVE WEST FROM THE
ATLANTIC WATERS THROUGH MAINLAND MONROE AND SOUTHERN MIAMI-DADE
COUNTIES THROUGH 430 PM. THESE STRONG STORMS WILL PRODUCE CLOUD TO
GROUND LIGHTNING STRIKES...WIND GUSTS UP TO 50 MPH...AND LOCALLY
HEAVY RAINFALL.

SOME LOCATIONS THAT COULD BE AFFECTED BY THESE STORMS ARE
KENDALL...HOMESTEAD...COUNTRY WALK...FLORIDA CITY...AND WILDERNESS
WATERWAY.

SOME OF THE STORMS COULD PRODUCE A QUICK TORNADO WITHOUT TO MUCH
LEAD TIME. PEOPLE IN THESE AREAS NEED TO KEEP AN EYE TO THE SKY AND
SEEK SHELTER IF THREATENING WEATHER APPROACHES YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

REPORT SIGNIFICANT WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT
AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR
YOU CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4522 TO REPORT SIGNIFICANT WEATHER.

BAXTER
Special weather statement, Jul 8, 2:43 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
343 PM EDT FRI JUL 8 2005

FLZ069>070-073>075-090900-
COASTAL COLLIER-INLAND COLLIER-INLAND MIAMI-DADE-
METROPOLITAN MIAMI-DADE-MAINLAND MONROE-
343 PM EDT FRI JUL 8 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 625 IN
EFFECT UNTIL 5 AM EDT FOR THE FOLLOWING AREA...

IN FLORIDA THIS WATCH INCLUDES 3 COUNTIES

IN SOUTH FLORIDA

COLLIER... MAINLAND MONROE... MIAMI-DADE...

THIS INCLUDES THE CITIES OF...NAPLES...MIAMI AND FLAMINGO.
THIS ALSO INCLUDES THEIR ADJACENT COASTAL WATERS.

TORNADOES...THUNDERSTORM WIND GUSTS TO 60 MPH...AND DANGEROUS
LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS
SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jul 8, 3:37 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
437 PM EDT FRI JUL 8 2005

FLZ069-070-073>075-082130-
DADE METROPOLITAN-EASTERN COLLIER-MAINLAND MONROE-WESTERN
COLLIER-WESTERN DADE-
437 PM EDT FRI JUL 8 2005

...THE OUTER FEEDER BAND OF DENNIS WILL CONTINUE TO AFFECT
MIAMI-DADE...MAINLAND MONROE...AND COLLIER COUNTIES THROUGH 530 PM...

THE OUTER FEEDER BAN OF DENNIS WILL CONTINUE TO MOVE SLOWLY TO THE NORTH
OVER EXTREME SOUTH FLORIDA...WHILE THE INDIVIDUAL STORMS IN THE FEEDER
BAND MOVES TO THE WEST TO NORTHWEST AT 35 TO 40 MPH. SOME LOCATIONS THAT
COULD BE AFFECTED BY THIS FEEDER BAND ARE HOMESTEAD...KENDALL...
FLORIDA CITY...EVERGLADES CITY...NAPLES...AND MARCO ISLAND. THESE STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH...RAINFALL AMOUNTS
BETWEEN 1 TO 3 INCHES PER HOUR...AND CLOUD TO GROUND LIGHTNING STRIKES.

A TORNADO WATCH REMAINS IS ALSO IN EFFECT UNTIL 500 AM EDT SATURDAY MORNING
FOR THIS AREA...AND ANY THUNDERSTORM COULD BE CAPABLE OF PRODUCING A TORNADO
WITH LITTLE WARNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

REPORT SIGNIFICANT WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT
AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR
YOU CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4522 TO REPORT SIGNIFICANT WEATHER.

BAXTER
Special weather statement, Jul 8, 3:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
450 PM EDT FRI JUL 8 2005

FLZ069-070-073>075-082130-
DADE METROPOLITAN-EASTERN COLLIER-MAINLAND MONROE-WESTERN
COLLIER-WESTERN DADE-
450 PM EDT FRI JUL 8 2005

...THE OUTER FEEDER BAND OF DENNIS WILL CONTINUE TO AFFECT
MIAMI-DADE...MAINLAND MONROE...AND COLLIER COUNTIES THROUGH 530 PM...

THE OUTER FEEDER BAN OF DENNIS WILL CONTINUE TO MOVE SLOWLY TO THE NORTH
OVER EXTREME SOUTH FLORIDA...WHILE THE INDIVIDUAL STORMS IN THE FEEDER
BAND MOVES TO THE WEST TO NORTHWEST AT 35 TO 40 MPH. SOME LOCATIONS THAT
COULD BE AFFECTED BY THIS FEEDER BAND ARE HOMESTEAD...KENDALL...MIAMI...
MIAMI-LAKES...DORAL...FLORIDA CITY...EVERGLADES CITY...NAPLES...AND
MARCO ISLAND. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH...RAINFALL AMOUNTS
BETWEEN 1 TO 3 INCHES PER HOUR...AND CLOUD TO GROUND LIGHTNING STRIKES.

A TORNADO WATCH REMAINS IS ALSO IN EFFECT UNTIL 500 AM EDT SATURDAY MORNING
FOR THIS AREA...AND ANY THUNDERSTORM COULD BE CAPABLE OF PRODUCING A TORNADO
WITH LITTLE WARNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

REPORT SIGNIFICANT WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT
AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR
YOU CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4522 TO REPORT SIGNIFICANT WEATHER.

BAXTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hurricane (typhoon). Local standard time, as filed.

Hurricane (Typhoon), Coastal Broward

When
July 8, 4:00 PM EST to July 10, 12:00 PM EST
Where
Coastal Broward forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Coastal Collier

When
July 8, 4:00 PM EST to July 10, 12:00 PM EST
Where
Coastal Collier forecast zone
Reported by
NEWSPAPER
Coordinates
26.099, -81.381 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Coastal Dade

When
July 8, 4:00 PM EST to July 10, 12:00 PM EST
Where
Coastal Dade forecast zone
Reported by
NEWSPAPER
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Coastal Palm Beach

When
July 8, 4:00 PM EST to July 10, 12:00 PM EST
Where
Coastal Palm Beach forecast zone
Reported by
NEWSPAPER
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hurricane (Typhoon), Coastal Broward2005-07-0770MaleIn WaterDirect

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, July 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452811, 5452812, 5452813, 5452814.